Inhaled corticosteroids may cause various adverse effects ranging from irritation to severe anaphylactic reactions and systemic contact dermatitis. We report a 43-year-old woman who developed sore throat, swelling of the lips and oral cavity and dysphagia, 2 weeks after the use of budesonide spray (Budefat) for treatment of bronchial asthma. The symptoms occurred with a delay of 3-4 h after the treatment x2 daily. There were no immediate reactions on prick and intracutaneous testing with the commercial product used by the patient. However, marked pruritic infiltration developed within 24 h, progressing to coalescing eczematous lesions over the following 2 days. In addition, severe oedema of the right upper eyelid was observed. On patch testing, budesonide was strongly positive at day 2 and 3 in a concentration ranging from 1% to 10 p.p.m. (in petrolatum). Other corticosteroids of group A, B, C and D were completely negative. Repeated open application tests with amcinonide and triamcinolone acetonide cream on the ventral aspect of the upper arm were negative. Bronchial exposure to alternative sprays containing beclomethasone dipropionate (group D), fluticasone-17- propionate (D) and dexamethasone-21-isonicotinate (C) was well tolerated. In conclusion, this case is instructive, because the symptoms which developed after a short period of corticosteroid inhalation suggested a type I allergy. Testing proved a severe type IV contact allergy restricted to budesonide (group B), without cross-reactions to major corticosteroids of other groups.